Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Derivatives of isotropic positive definite functions on spheres


Authors: Mara Trübner and Johanna F. Ziegel
Journal: Proc. Amer. Math. Soc. 145 (2017), 3017-3031
MSC (2010): Primary 43A35, 33C50, 33C55, 60E10
DOI: https://doi.org/10.1090/proc/13561
Published electronically: January 25, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We show that isotropic positive definite functions on the $ d$-dimensional sphere which are $ 2k$ times differentiable at zero have $ 2k+[(d-1)/2]$ continuous derivatives on $ (0,\pi )$. This result is analogous to the result for radial positive definite functions on Euclidean spaces. We prove optimality of the result for all odd dimensions. The proof relies on montée, descente and turning bands operators on spheres which parallel the corresponding operators originating in the work of Matheron for radial positive definite functions on Euclidean spaces.


References [Enhancements On Off] (What's this?)

  • [1] R. K. Beatson and W. zu Castell, Dimension hopping and families of strictly positive definite zonal basis functions on spheres, preprint, arXiv:1510.08658 (2015).
  • [2] Debao Chen, Valdir A. Menegatto, and Xingping Sun, A necessary and sufficient condition for strictly positive definite functions on spheres, Proc. Amer. Math. Soc. 131 (2003), no. 9, 2733-2740 (electronic). MR 1974330, https://doi.org/10.1090/S0002-9939-03-06730-3
  • [3] D. J. Daley and E. Porcu, Dimension walks and Schoenberg spectral measures, Proc. Amer. Math. Soc. 142 (2014), no. 5, 1813-1824. MR 3168486, https://doi.org/10.1090/S0002-9939-2014-11894-6
  • [4] DLMF, NIST Digital Library of Mathematical Functions, 2015, Release 1.0.10 of 2015-08-07.
  • [5] G. Gaspari and S. E. Cohn, Construction of correlation functions in two and three dimensions, Q. J. R. Meteorol. Soc. 125 (1999), 723-757.
  • [6] Tilmann Gneiting, On the derivatives of radial positive definite functions, J. Math. Anal. Appl. 236 (1999), no. 1, 86-93. MR 1702687, https://doi.org/10.1006/jmaa.1999.6434
  • [7] Tilmann Gneiting, Strictly and non-strictly positive definite functions on spheres, Bernoulli 19 (2013), no. 4, 1327-1349. MR 3102554, https://doi.org/10.3150/12-BEJSP06
  • [8] Joseph Guinness and Montserrat Fuentes, Isotropic covariance functions on spheres: some properties and modeling considerations, J. Multivariate Anal. 143 (2016), 143-152. MR 3431424, https://doi.org/10.1016/j.jmva.2015.08.018
  • [9] Annika Lang and Christoph Schwab, Isotropic Gaussian random fields on the sphere: regularity, fast simulation and stochastic partial differential equations, Ann. Appl. Probab. 25 (2015), no. 6, 3047-3094. MR 3404631, https://doi.org/10.1214/14-AAP1067
  • [10] G. Matheron, Les variables régionalisées et leur estimation, Masson et Cie, Paris, 1965.
  • [11] -, Quelque aspects de la montée, Note Géostatistique 120, Centre de Géostatistique, Fontainebleau, France, 1972.
  • [12] Valdir A. Menegatto, Strictly positive definite kernels on the Hilbert sphere, Appl. Anal. 55 (1994), no. 1-2, 91-101. MR 1379646, https://doi.org/10.1080/00036819408840292
  • [13] V. A. Menegatto, C. P. Oliveira, and A. P. Peron, Strictly positive definite kernels on subsets of the complex plane, Comput. Math. Appl. 51 (2006), no. 8, 1233-1250. MR 2235825, https://doi.org/10.1016/j.camwa.2006.04.006
  • [14] I. J. Schoenberg, Metric spaces and completely monotone functions, Ann. of Math. (2) 39 (1938), no. 4, 811-841. MR 1503439, https://doi.org/10.2307/1968466
  • [15] I. J. Schoenberg, Positive definite functions on spheres, Duke Math. J. 9 (1942), 96-108. MR 0005922
  • [16] Holger Wendland, Piecewise polynomial, positive definite and compactly supported radial functions of minimal degree, Adv. Comput. Math. 4 (1995), no. 4, 389-396. MR 1366510, https://doi.org/10.1007/BF02123482
  • [17] Zong Min Wu, Compactly supported positive definite radial functions, Adv. Comput. Math. 4 (1995), no. 3, 283-292. MR 1357720, https://doi.org/10.1007/BF03177517
  • [18] A. M. Yaglom, Correlation theory of stationary and related random functions. Vols. I, II, Springer Series in Statistics, Springer-Verlag, New York, 1987. Basic results. MR 893393; MR 0915557
  • [19] Johanna Ziegel, Convolution roots and differentiability of isotropic positive definite functions on spheres, Proc. Amer. Math. Soc. 142 (2014), no. 6, 2063-2077. MR 3182025, https://doi.org/10.1090/S0002-9939-2014-11989-7

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 43A35, 33C50, 33C55, 60E10

Retrieve articles in all journals with MSC (2010): 43A35, 33C50, 33C55, 60E10


Additional Information

Mara Trübner
Affiliation: Department of Mathematics and Statistics, Institute of Mathematical Statistics and Actuarial Science, University of Bern, Sidlerstrasse 5, 3012 Bern, Switzerland
Email: mara.truebner@hotmail.com

Johanna F. Ziegel
Affiliation: Department of Mathematics and Statistics, Institute of Mathematical Statistics and Actuarial Science, University of Bern, Sidlerstrasse 5, 3012 Bern, Switzerland
Email: johanna.ziegel@stat.unibe.ch

DOI: https://doi.org/10.1090/proc/13561
Received by editor(s): March 22, 2016
Received by editor(s) in revised form: March 23, 2016, and August 19, 2016
Published electronically: January 25, 2017
Communicated by: Mark M. Neerschaert
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society